Idaho, 2025

Flash Flood in Idaho, May 14, 2025

May 14, 2025 · NWS PIH · 1 event in 1 county or zone

Several inches of water pooled up on Garrett Way.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several inches of water pooled up on Garrett Way.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 14, 12:59 PM MST, 3 hours 50 minutes earlier. Its key messages:

  • Rain and high mountain snow will continue this evening and tonight mainly in the eastern mountains after midnight with more widespread coverage earlier this evening.
  • Much cooler temperatures will continue through the end of the week, and especially for Sunday, with valley rain and high mountain snow showers continuing off and on Thursday and Friday before becoming more widespread into the weekend.
Area forecast discussion, May 14, 12:59 PM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
159 PM MDT Wed May 14 2025

.KEY MESSAGES...

- Rain and high mountain snow will continue this evening and
  tonight mainly in the eastern mountains after midnight with
  more widespread coverage earlier this evening.

- Much cooler temperatures will continue through the end of the
  week, and especially for Sunday, with valley rain and high
  mountain snow showers continuing off and on Thursday and
  Friday before becoming more widespread into the weekend.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 124 PM MDT Wed May 14 2025

Upper level trof has shifted east with strong northwest flow
aloft continuing to bring in very cold conditions with well
below normal temperatures continuing through Thursday. Wrap
around moisture with the system passing east will produce
showers through tonight and very high mountain snow showers with
snow levels 7 thousand to 7500 feet. Lows tonight will be in the
20 sand 30s mountains and 30s to around 40 valleys. Will remain
in a cool northwesterly low aloft Thursday with showers
persisting and isolated thunderstorms. Will not be as widespread
as today but total precipitation amounts thorugh Thursday night
generally 0.10 or less central mountains and a few hundredths
to 0.20 in the Snake River Plain and 0.10 to 0.30 in eastern
mountains. Highs Thursday will be in the 40s and 50s mountains
and 50s to near 60 valleys. Lows Thursday night again in the 20s
and 30s. Precipitation will end Thursday night.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 124 PM MDT Wed May 14 2025

Guidance solutions in this period are coming together
on the first feature that barrels through the western states. There
is almost no difference except in the low intensity through Tue. So
Fri through Mon will be wet and cold as the incoming upper level
trough deepens into a closed low and stays over until Mon. Partial
drying out develops Tue.

The southerly wind ahead of the upper low keeps a warming trend
going into Sat. The trough is south of the forecast area but on our
longitudes by Sun afternoon. Cold air floods in as the air flow
becomes northerly, pushing highs to 15-20 deg F below normal. It
won't be until Tue that temperatures return to just slightly below
normal.

Winds continue to track strong to very strong during this period,
both at night and during the day. Strongest wind Sun afternoon
evening with the upper trough passage.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1101 AM MDT Wed May 14 2025

Morning forecasts indicated a moderate risk of TSRA that
deserved mention in the TAFs for mid-afternoon through early
evening. SHRA has developed and will continue for most into the
late evening hours, then another round develops Thu morning.
Expect gusty and erratic wind during showers, although the main
wind should be southwest to west with gusts as high as 25KT.
Marginal VFR due mainly to CIG will continue in and out of
observations, and tonight should become more widespread for
KDIJ, KIDA, and KPIH. KBYI should bear a bigger brunt of VSBY
impacts this afternoon, along with stronger wind gusting up to
35 mph. However, conditions will quickly clear during the early
evening and by 15/01Z KBYI should be VFR. KDIJ risks some IFR
for CIG tonight, but right now keeping with only a SCT deck
below 1000ft AGL. Finally, KSUN will have no impact to CIG or
VSBY, but SHRA/TSRA will be around for the late afternoon into
mid-evening.

Expect a return to SHRA/TSRA for mid-day through evening on
Thu.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...GK
LONG TERM...Messick
AVIATION...Messick

In the hours before

Special weather statement, May 14, 3:11 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pocatello ID
411 PM MDT Wed May 14 2025

IDZ054-058-142245-
Marsh and Arbon Highlands ID-Lower Snake River Plain ID-
411 PM MDT Wed May 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BANNOCK...
NORTHEASTERN POWER AND SOUTHWESTERN BINGHAM COUNTIES THROUGH 445 PM
MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern American Falls Reservoir, moving southeast at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

Locations impacted include...
American Falls Reservoir, Chubbuck, Aberdeen, Pocatello Airport, and
Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Strong winds will create rough
chop.

Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4293 11286 4308 11272 4293 11246 4281 11257
TIME...MOT...LOC 2211Z 304DEG 21KT 4297 11271

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Valle
Special weather statement, May 14, 3:39 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
439 PM MDT Wed May 14 2025

IDZ054-058-142330-
Marsh and Arbon Highlands ID-Lower Snake River Plain ID-
439 PM MDT Wed May 14 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CARIBOU...NORTH CENTRAL
BANNOCK AND EAST CENTRAL POWER COUNTIES THROUGH 530 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pocatello, moving southeast at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

Locations impacted include...
Pocatello, Chubbuck, Inkom, Portneuf Gap, Pocatello Airport, and Mink
Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4283 11266 4298 11252 4282 11211 4260 11231
TIME...MOT...LOC 2239Z 305DEG 23KT 4286 11250

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Valle
Special weather statement, May 14, 3:49 PM MST, 1 hour before
Special Weather Statement
National Weather Service Pocatello ID
449 PM MDT Wed May 14 2025

IDZ052-054-142315-
Arco/Mud Lake Desert ID-Lower Snake River Plain ID-
449 PM MDT Wed May 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BINGHAM COUNTY
THROUGH 515 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near
Atomic City, or 23 miles northwest of Blackfoot, moving southeast at
15 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

Locations impacted include...
Taber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4334 11289 4349 11275 4337 11239 4315 11261
TIME...MOT...LOC 2249Z 304DEG 13KT 4338 11274

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Valle

The radar

The Pocatello radar (KSFX), 31 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bannock

When
May 14, 4:49 PM MST to 6:00 PM MST
Where
Bannock County, 2 mi N of Pocatello to 2 mi W of Pocatello
Cause
Heavy Rain
Reported by
Local Official
Coordinates
42.899, -112.430

Several inches of water pooled up on Garrett Way.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2025Every state in 2025This day in weather historyWarnings in Idaho, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269606.